Risk Of Offensive/Incorrect Content: Aripiprazole-induced atrial fibrillation in a patient with concomitant risk factors.

The article below may contain offensive and/or incorrect content.

Aripiprazole is an atypical antipsychotic drug with a polypharmacological mechanism of action and a favorable tolerability profile. Its major indications are schizophrenia and mania in adults and adolescents. Here we present the case of a 43-year-old Caucasian man with schizophrenia who developed atrial fibrillation (AF) after starting aripiprazole treatment. Prior to this treatment, he had never received any antipsychotic drugs. On admission to our inpatient unit, he showed severe psychotic symptoms and was started on aripiprazole with a rapid titration regimen (15 mg on the first day and then 15 mg twice daily thereafter) in combination with lorazepam (2.5 mg thrice a day). On the third day, the patient exhibited vomiting and an irregular pulse. An electrocardiogram (ECG) revealed new-onset AF with rapid ventricular response. Aripiprazole was discontinued and cardioversion was obtained with intravenous amiodarone. A different antipsychotic treatment was thus started (perphenazine 12 mg/d), which led to symptom remission without any relevant adverse effects. During the 2-year follow-up observation, neither psychotic symptoms nor ECG abnormalities were detected. Besides aripiprazole, other co-occurring factors might have contributed to the onset of AF in our patient, namely hypertension, low-grade diastolic dysfunction, chronic inflammatory disease, CYP2D6 polymorphism, corticosteroid and antiulcer treatment, and a family loading for myocardial infarction. In conclusion, our case study suggests that although aripiprazole has fewer cardiovascular effects than other antipsychotic drugs, in the presence of concomitant risk factors, high dose, and rapid titration regimen, regular monitoring of clinical parameters and ECG is highly recommended. (PsycINFO Database Record (c) 2018 APA, all rights reserved)